A Question of Health

Should I be taking more testosterone? And why do my legs get heavy and sore?
Click to follow
Indy Lifestyle Online

Hormone dilemma

Hormone dilemma

Q. For years I felt cold all the time, weak, irritable and lacking in libido. Only when I asked for a test did I discover that my free testosterone level is only 7.5. I've been put on one 50mg sachet of Testogel per day and I feel better, but should I ask to go on a higher dose? I'm in my mid-twenties, and I want to live life to the full. I'd like to build myself up in the gym, and be as active as other men my age.

A. You don't say why your testosterone levels are low, or if your levels are now normal with the help of the Testogel supplements. Testogel is rubbed on to the skin and the testosterone is absorbed into the body. The standard starting dose is 50mg a day, but some people need more; up to 100mg a day is not uncommon. The correct dose should be determined by two factors: how you feel, and your testosterone levels. It is important to discover why you have low testosterone levels. There are a number of possible causes; low testosterone can be a sign of a genetic condition, or a sign of illness. If the cause has not been determined, it needs to be investigated by an endocrinologist.

It's not swell

Q. Whenever I exert myself physically, my feet get heavy and achy. I can see some swelling from ankle to mid-calf. When I stop exerting myself, the pain and swelling go away. The pain usually goes quickly, but the swelling can take some hours. I've seen an orthopaedic surgeon and had two MRI scans - one spinal, one abdominal - but they did not show anything. Physiotherapy has not helped. I go to the gym five times a week, where I walk for at least 40 minutes. This helps, but the problem hasn't gone away.

A. Heaviness, aching and swelling of the legs all point to the possibility that the veins in your legs are not working properly. The veins are the blood vessels that carry blood from your legs back to your heart and lungs. If the veins can't keep up with the blood they are required to carry, pressure builds up in them and fluid leaks out into the tissues. This causes heaviness, aching and swelling. I wonder if the underlying problem is that you have venous insufficiency? This can take the form of visible varicose veins, but it can also be a problem with the deeper, invisible veins. Have you ever tried doing exercise that can be done in a horizontal position, such as swimming? You may find that this relieves the pressure on the veins in your legs, and prevents symptoms from developing. If you are overweight, this will also put more pressure on the veins in your legs. You may even get some relief from wearing elasticated support tights or stockings, although these will probably make you hot and uncomfortable if you exercise vigorously.

Red eye misery

Q. My eyes are red-rimmed. One waters a lotif it is cold or windy, and sometimes even in better weather. The nostril on that side runs, too. I have tried artificial tears and drops for allergies (Optilast). I always wear good quality, unperfumed eye make-up and have tried going without. Nothing seems to improve the condition.

A. I think you have blepharitis, a chronic inflammation of the edges of the eyelids. It is usually associated with some malfunction of the tiny glands (meibomian glands) that lubricate the eyelids. The pores of these glands get inflamed and blocked, leading to redness, soreness, excessive tear production - and misery. Blepharitis is sometimes associated with flaky eyebrows and dandruff. A strict regime to keep your eyelids clean and clear of crusts can help a lot. Use a warm wet flannel or gauze swabs soaked in warm water. Press the compresses against your eyes for a few minutes to warm the eyelids and encourage the glands to secrete their lubrication. Next, gently rub the edges of your eyelids with the cloths to stimulate circulation and remove dry skin and crusty secretions. Sometimes these crusts are invisible, so you have to gently "scrub" the eyelids even if there seems to be nothing there. If you do have dandruff, use an antifungal shampoo, such as Nizoral. Also use it on your eyebrows, but be careful to keep it out of your eyes.

Have your say: Readers write

A word on blood pressure testing from DB:

My advice to your correspondent who complains of "dizzy spells" is to ensure that he has his blood pressure taken properly. For years, I consistently had high blood pressure readings at my company's regular medicals. I followed these examinations with a visit to my GP, who recorded a variety of readings, from normal to very high. The readings were taken by different GPs and by the practice nurse. My GP advised, at my last consultation, that the readings warranted medication. However, I pressed for 24-hour monitoring. This can be done on referral and the test is simple. The results showed that my blood pressure was normal.

Send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk. Dr Kavalier is unable to respond personally to questions

Comments